Niacin and Blood Sugar

By GabbyPA Latest Reply 2009-01-15 13:25:38 -0600
Started 2009-01-14 14:41:01 -0600

Now that I have seen a doctor finally, they are finding all kinds of things wrong with me. Sheesh! LOL
Anyway, I cannot afford, nor do I like the interactions of a cholesterol medicine that was perscribed for me. So I asked and some suggested Niacin.

I was curious if any of you have had issues with it? The pharmacist told me that it might raise my sugar levels. I don't want that, but I don't want high cholesterol either.

9 replies

GabbyPA 2009-01-15 13:10:35 -0600 Report

I picked up a bottle of Slow Release 250mg Niacin at my grocer. I tried one at lunch all by it's self and it seemed to be fine. Of course now I hava a cold and feel like poo-poo. Oh well.
I did not have any flush, and I thougt if I start with a lower dose, that it would be a build into a higher if I need it.
I also didn't notice a rise in my levels, so perhaps this is my answer. I will know at my next lab for sure. It was very inexpensive. Only $5 for a bottle to last me over a month. That's better than my perscriptions! LOL

2009-01-14 21:09:03 -0600 Report

I take Slo Niacin as well and I don't have any issues with my blood sugar. As I type this I'm recovering from a low so it's definitely not raising it..:) I don't know if I get the flushing or not because my pharmacist told me to take it at bedtime, then I'd never know.. LOL I buy mine at Walmart but I've seen it at others too.. Niacin SR 500 mg (SR is slow release) and the brand name is Slo Niacin.


Dwight 2009-01-14 16:52:14 -0600 Report

Gabby, I had a quadruple cardiac bypass in October 2004 and during cardiac rehab the attending nurse recommended I take SLO NIACIN. One year later I was diagnosed with Type 2 diabetes and have never had any problem with heightened BG, however there have been a few unexplained instances of flushing but it only lasts a short time and goes away. It has been described like others as a warm, prickley feeling and mine is generally all over my body. I purchase my SLO NIACIN at COSTCO but since I am not at home I am unable to tell you the brand name.

LadyDi - 26259Miller
LadyDi - 26259Miller 2009-01-14 17:02:47 -0600 Report

It is not expensive. I purchase at either Kroger or Walgreens, altho I recently purchased on line from Puritan's Pride. They had a buy one get one offer (great prices on their items anyway), as Walgreens often does. I generally buy the store brands.

LadyDi - 26259Miller
LadyDi - 26259Miller 2009-01-14 16:37:46 -0600 Report

I've mentioned in a couple of other discussions that I've been on it a couple of years (500 mg daily now, altho I began with 100), and it has done a great job for me. It is possible to purchase ones that are not supposed to allow the "flush". I've tried different brands. I have had that flushing occur several times, especially when I first began using it, but those incidents have been rare for quite some time. It's like a hot flash with a prickly feeling…little needles sticking you. Most of what I experienced was just of the face & neck, and it did not last long. My doctor prescribed it for me, knowing I had diabetes. I haven't known the Niacin to effect my BS. My overall cholesterol has never been a problem - just triglycerides. All is well controlled at this time. I have a friend who has taken it (self prescribed), and her cholesterol dropped considerably. Good luck, whatever you decide.

Debe Pendice
Debe Pendice 2009-01-14 14:53:32 -0600 Report

I was in the hospital when they put me on Niacin, I had an allergic reaction to it. I couldn't breath and was turning bright red. I can't explain what all that was about, but I got an IV and a breathing treatment for that and placed on medication. But I still know many people that take Niacin and swear by it. So it may be good. I am lucky my MD gets samples every so often for the medicine he order for me, so when he gets it they callme an I go the samples. I do pay for it monthly but it nice when you can get the samples…

GabbyPA 2009-01-14 15:14:44 -0600 Report

Wow, I don't want that! I know the redness is caused by what they call "flushing", but I don't know what causes it.
Did it happen right away or did it happen over time?

Debe Pendice
Debe Pendice 2009-01-14 15:23:57 -0600 Report

It kind of happen right away. I was a patient in the hospital when they first started me on it. I am so glad I was there at that time. I was more scare when hospital personnel was running in my room. But Gabby like I said, I have friends that take Niacin and they have no problems. Its probably just me, you know me, I have to experience everything. Then it helps to say been there, done that?(LOL)…Debe